Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 3:09 PM CDT for Clark County, Wisconsin. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 3:09 PM CDT (20:09 UTC)
- Expired
- May 6, 2002, 3:30 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clark County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 3:15 PM CDT | Hail 0.88 | Loyal, WI | |
| May 6, 3:22 PM CDT | Hail 0.75 | Loyal, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 062009 SVRLSE WIC019-062030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 330 PM CDT * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF LOYAL...OR ABOUT 12 MILES NORTH OF NEILLSVILLE...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4469 9091 4456 9074 4472 9033 4502 9043 RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 AM CDT, 12 hours 9 minutes earlier.
Area forecast discussion, May 6, 3:00 AM CDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT MON MAY 6 2002 MAIN FORECAST FOCUS REMAINS ON RAIN CHANCES. TEMPERATURES ALSO PROBLEMATIC WITH BOUNDARY IN THE AREA. LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REACHING FROM SOUTHEAST TIP OF SD ACROSS SOUTHERN MN AND INTO NORTHWEST WI. GOOD DEAL OF CONVECTION FOUND ON REGIONAL RADAR MOSAICS SOUTHEAST OF THIS BOUNDARY. COMPARING MODELS WITH LATEST CONDITIONS LEAD ME TO FAVOR ETA MODEL TODAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH FAR SOUTHERN ZONES THIS MORNING...AS CONVECTION OVER IA MOVES NORTHEAST TOWARD WI. WILL GO WITH CATEGORICAL WORDING THERE FOR THE MORNING. ELSEWHERE...SATELLITE SHOWING SOME CLEARING FROM NE UP INTO SOUTHWEST MN. MODELS ALSO SHOW PATCHES OF DRY AIR AROUND...AND THE RESULTING SUNSHINE SHOULD HELP TO DESTABILIZE THE LOWER ATMOSPHERE. AS A RESULT...DESPITE MODELS NOT PAINTING ANY QPF AND THE LOW POPS IN ALL GUIDANCE...WILL MAINTAIN AT LEAST A 30 PERCENT CHANCE FOR NEW DEVELOPMENT LATER TODAY. TEMPERATURES WILL BE DEPENDANT ON WHERE THE BOUNDARY ENDS UP. MODELS ALL WANT TO SAG THE BOUNDARY SOUTH THROUGH THE DAY. THIS LIKELY TO HAPPEN...BUT TIMING OF THIS WILL PLAY A BIG ROLE IN JUST HOW WARM WE CAN GET. PLAN TO GO ABOVE GUIDANCE MOST AREAS WITH LOWER ATMOSPHERE REMAINING QUITE MILD. MORE OF THE SAME STORY FOR TONIGHT. MODELS NOT TOO KEEN ON RAIN DEVELOPMENT. HOWEVER...WE WILL BE CLOSE TO THE ACTION. WILL MAINTAIN LOW POPS TO BE ON THE SAVE SIDE. MODELS LATCH ONTO ANOTHER DISTURBANCE FOR TUESDAY. SHOULD BE ANOTHER ROUND OF CONVECTION TO DEAL WITH...AND 50 POPS LOOK GOOD. BETTER CHANCES TUESDAY NIGHT INTO WEDNESDAY AS THE LAST IN A SERIES OF DISTURBANCES ROTATES THROUGH THE FLOW. FINALLY...BY THURSDAY WE SEE THE PATTERN SHIFT ENOUGH THAT DRY HIGH PRESSURE CAN SETTLE IN. THURSDAY NIGHT AND FRIDAY LOOK RATHER NICE AS WELL...BUT FRIDAY COULD BE A BIT BREEZY AS THE HIGH BEGINS TO MOVE AWAY AND A TIGHT GRADIENT IS SET UP AS NEXT LEE LOW DEVELOPS. .LSE...NONE. MW
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 2 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-062300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT MON MAY 6 2002 HAZARD - SCATTERED THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY LATER THIS AFTERNOON. RIECK/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:16 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.